Utah, 2003Winter Weather in Utah, November 9 to 11, 2003
November 9 to 11, 2003 · NWS GJT · 2 events in 2 counties and zones
A long fetch of moisture off the Pacific combined with an upper level disturbance to produce widespread snowfall amounts from 5 to 12 inches across most mountains of extreme eastern Utah.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A long fetch of moisture off the Pacific combined with an upper level disturbance to produce widespread snowfall amounts from 5 to 12 inches across most mountains of extreme eastern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 9, 3:03 PM MST, 6 hours 47 minutes earlier.
Area forecast discussion, Nov 9, 3:03 PM MST, 6 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
303 PM MST SUN NOV 9 2003
.DISCUSSION...
SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...MOSTLY CLOUDY MORNING
GAVE WAY TO A CLOUDY AFTERNOON AS MID AND HIGH MOISTURE CONTINUED TO
FILL IN ACROSS THE AREA TODAY. PACIFIC MOISTURE SPREADING NEWD OVER
THE REGION AHEAD OF A CLOSED AND CUT-OFF LOW JUST OFF THE NORTHERN CA
COAST. CLOUD BASES LOWERING WITH A GREAT DEAL OF VIRGA VISIBLE IN
ALL DIRECTIONS AS A WEAK SHORTWAVE MOVES ACROSS THE NORTHWEST PORTION
OF THE CWFA THIS AFTERNOON. SOME RAIN REACHING THE GROUND IN THE
EASTERN UINTA BASIN AS LIGHT RAIN REPORTED AT KVEL JUST BEFORE
1400 MST.
MODELS APPEAR TO HAVE A GOOD HANDLE ON THE SITUATION WITH GFS AND
ETA IN GOOD AGREEMENT THROUGH THE FIRST 48 HOURS OF THE FORECAST.
BOTH INDICATE QPF SPREADING INTO THE SOUTHERN MOUNTAINS THIS
EVENING AND CONTINUING THROUGH THE NIGHT AS LOW DROPS SOUTHWARD OVER
THE EASTERN PACIFIC CAUSING JET TO SAG SOUTH. NEGATIVE DIV-Q...
OROGRAPHICS AND AGEOSTROPHIC LIFT ASSOCIATED WITH JET PROVIDING
UPWARD FORCING FOR PRECIPITATION OVERNIGHT. RELATIVELY STABLE LAPSE
RATES SEEM TO BE WORKING AGAINST SIGNIFICANT SNOWFALL AMOUNTS FOR THE
HIGHER AREAS AND CONTINUED WITH IDEA OF 2 TO 5 INCHES IN THE
MOUNTAINS TONIGHT.
SITUATION AS DESCRIBED ABOVE LIKELY TO CONTINUE MONDAY INTO MONDAY
NIGHT AS PACIFIC MOISTURE CONTINUES TO STREAM INTO THE AREA BENEATH
120KT JET AHEAD OF A STRONGLY POSITIVELY TILTED TROF. THEREFORE...
EXPECT ACCUMULATIONS TO CONTINUE AT A RATE OF 3 TO 5 INCHES A PERIOD
THROUGH MONDAY NIGHT IN THE HIGH COUNTRY. TEMPERATURES REMAIN FAIRLY
MILD SO EXPECT BEST ACCUMULATIONS ABOVE 9000 FEET IN THE SOUTH...BUT
CLOSER TO MOUNTAIN BASES IN THE NORTH. SHOULD SNOW CONTINUE AT THIS
RATE...MOUNTAINS WILL REQUIRE A SNOW ADVISORY BEGINNING EARLY MONDAY.
HOWEVER...ENOUGH UNCERTAINTY REGARDING INTERPLAY BETWEEN JET...
OROGRAPHIC FORCING AND LAPSE RATES TO HOLD OFF ON HIGHLIGHTS FOR
THE TIME BEING.
TEMPERATURES LIKELY TO BE MODERATED BY CLOUD COVER TONIGHT AND
MONDAY NIGHT AND GOING FORECAST LOOKED GOOD SAVE FOR A FEW TWEAKS.
HIGHS TOMORROW LIKELY TO BE SEVERAL DEGREES COOLER WITH NUMEROUS
SHOWERS AROUND THE CWFA. AGAIN...THIS TREND SEEMED TO BE WELL
REPRESENTED IN GOING FORECAST AND MADE ONLY MINOR ADJUSTMENTS.
LONG TERM...
TUESDAY...ACTIVITY WILL CONTINUE INTO TUE MORNING...DECREASING
DURING THE AFTERNOON IN WAKE OF MONS SYSTEM. THE SOUTHERN EDGE WILL
REMAIN UNDER MOIST SOUTHWEST FLOW AS UPPER PACIFIC LOW CUTS OFF NEAR
THE COAST OF SOUTHERN CA. THEREFORE CHANCES WILL BE BETTER OVER
THE SOUTHERN EDGE OF THE FORECAST AREA.
TUESDAY NIGHT THROUGH FRIDAY...BY TUE EVENING MOST SHOWERS WILL
END...WITH A FEW REMAINING NEAR THE DIVIDE THROUGH THE NIGHT. LOW
POPS CONTINUE OVER THE SOUTH UNDER CONTINUING SOUTHWEST FLOW THROUGH
WED. ACCORDING TO THE 12Z GFS THE UPPER LOW COMES ONSHORE OVER
SOUTHERN CA ON WED...THEN TRACKS NORTH-EASTWARD REACHING
EASTERN UT MIDDAY THU. MODELS HAVE BEEN TRENDING FASTER WITH EACH NEW
RUN. THE LATEST EC STILL LAGS BEHIND THE 00Z GFS...BUT IT WAS FASTER
THAN ITS PREVIOUS RUN. I EXPECT THE 09/12Z EC WILL CONTINUE WITH
FASTER TREND. PREVIOUS FORECAST HAS GOOD HANDLE ON THIS SYSTEM WITH
ACTIVITY STARTING WED NIGHT. HAVE MADE SOME MINOR ADJUSTMENTS TO
CLOUD COVER AND POPS. BEST CHANCES FOR THU AS SYSTEM TRACKS ACROSS
THE FORECAST AREA. MINUS 24 COLD POOL MOVES OVERHEAD DURING THE LATE
AFTERNOON AND IS ACCOMPANIED BY DEEP MOISTURE. STORM WILL WIND DOWN
THU NIGHT WITH ONLY LOW POPS UP NORTH BY FRI.
SATURDAY AND SUNDAY...DRIER AIR WITH WEAK IMPULSES EMBEDDING IN
A NORTHWEST FLOW ALOFT WILL BRING DECREASING CLOUDS AND DRY
CONDITIONS BOTH DAYS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
&&
NL/EH/CJC
Hazardous weather outlook, Nov 9, 7:52 AM MST, 13 hours 58 minutes before
COZ001>014-017>023-UTZ022>025-027>029-101500-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
752 AM MST SUN NOV 9 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH
.DAY ONE...TODAY AND TONIGHT
MOUNTAIN SNOW WILL BRING ENOUGH ACCUMULATION IN ALL MOUNTAINOUS
AREAS OF THE FORECAST AREA TO CAUSE LOCALLY HAZARDOUS DRIVING
CONDITIONS IN THE HIGH MOUNTAINS PASSES TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
MOUNTAIN SNOW IS ALSO EXPECTED MONDAY AND TUESDAY...THEN AGAIN
THURSDAY. SNOW ACCUMULATIONS IN THE HIGH MOUNTAIN PASSES DURING EACH
EVENT SHOULD BE ENOUGH TO CAUSE LOCALLY HAZARDOUS DRIVING CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT YOU ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER OR SNOW REPORTS.
MC/CJC
Winter Weather, Eastern Uinta Mountains
- When
- November 9, 9:50 PM MST to November 11, 4:28 AM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Winter Weather, La Sal & Abajo Mountains
- When
- November 9, 9:50 PM MST to November 11, 4:28 AM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Colorado, November 9 to 11, 20039 events
- Heavy Snow in Utah, November 9 to 11, 20032 events
- Heavy Rain in California, November 9, 2003$10,000 · 2 events
- Heavy Snow in California, November 9, 20031 event
- Heavy Snow in California, November 9, 20031 event
- Heavy Snow in Nevada, November 9, 20031 event
- Marine Thunderstorm Wind in Gulf of Mexico, November 9, 20031 event
- Heavy Snow in California, November 9, 20031 event
- Waterspout in Eastern Pacific Coastal Waters, November 9, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331395, 5331396.